North Carolina, 2021

Damaging Wind in North Carolina, July 28, 2021

July 28, 2021 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a surface trough produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a surface trough produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 1:47 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 28, 1:47 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
247 PM EDT Wed Jul 28 2021

.SYNOPSIS...
A trough of low pressure lingers across the area today. A cold front
crosses the region Friday. High pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Wednesday...

Storms have been increasing in coverage this afternoon over SE
VA and the VA portion of the Eastern Shore with some storms
becoming severe. Expect storms to continue to propagate SW
through the afternoon with a continued severe threat expected.
SPC has upgraded portions of the FA to a slight risk of severe
weather.

     Previous Discussion...

Temps as of 1030 ranged from the lower to upper 80s under mostly
sunny skies. A Cu field has already formed in southern VA near
the VA/NC border given locally higher dewpoints in the upper
70s to around 80F. Given the high dewpoints in the SE, CAPE will
be high today with MLCAPE of 3000+ J/kg and SBCAPE of 4000-4500
J/kg this afternoon according to mesoanalysis. Shear will be
adequate for organized convection as well with 35-40 kt
expected. A combination of W/WNW flow aloft and the sea breeze
fronts this afternoon will likely allow for scattered
convection later today. Models show scattered convection
developing on sea breeze fronts by 18Z in SE VA/NE NC and the
Eastern Shore, with convection gradually expanding in coverage.
There also appears to be a shortwave late this afternoon/early
this evening which may serve as a focal point for additional
late day/evening convection in the NW portions of the CWA. Have
increased PoPs to account for this. SPC has the eastern 2/3rds
of the CWA in a MRGL severe risk with the primary threat being
isolated damaging winds and locally heavy rainfall. Highs
90-95, except mid- upper 80s at the beaches. Heat Index values
95-100F.

Any lingering convection is expected to gradually dissipate
tonight. Fair to partly cloudy/humid tonight. Lows in the upper
60s- mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EDT Wednesday...

Partly to mostly sunny Thurs ahead of an approaching cold
front. Models continue to show scattered convection developing
late afternoon/evening across the northern third of the fa,
spreading into srn VA Thurs night along the actual front. Once
again, SPC has the northern tier zones in a MRGNL svr risk for
typical summer- time wind gusts in locally hvy downpours. Highs
Thurs in the upper 80s-lower 90s except mid 80s at the beaches.
Lows Thurs night in the upper 60s-mid 70s.

The front pushes south Fri. Enough instability progged for
additional convection to develop across the southern half of
the fa. Will carry low chc PoPs attm. Highs Fri upper 80s-lower
90s. Cooler Fri night. Lows into the 60s except lower 70s far
SE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 AM EDT Wednesday...

Weak high pressure settles in from the north Sat. Mainly dry and
cooler with highs in the mid 80s. The models a rather strong s/w
across the eastern Great Lakes into New England later Sun into Mon.
This should drive another cold front through the area early next
week. Will carry low chc PoPs during this period. Highs in the 80s.
Models are in decent agreement Tue that the upper ridge amplifies
into western Canada with a trough diving south nearly to the Gulf
of Mexico. The flow aloft shifts to the SW and increasing moisture
is expected Mon night into Tue as a sfc trough develops across the
SE CONUS. Will have PoPs above climo Tue with highs in the lower 80s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...

Primarily VFR conditions to start the 18z taf period outside of
convection. Thunderstorms over SE VA and the southern portion of
the Eastern Shore will increase in coverage this afternoon with
flight restrictions possible at PHF/ORF/ECG. Expect storms to
gradually taper off late this afternoon/early this evening for
SE terminals. However, a secondary round of storms will be
possible early this evening in the northern piedmont. MVFR/IFR
CIGs will be possible overnight tonight over all terminals,
especially the Eastern Shore. Patchy fog will also be possible
overnight over the Eastern Shore. Conditions improve by Thurs
morning.

Outlook...
Sct convection Thurs afternoon/evening as a front approaches
from the north, shifting south Fri. Additional convection
possible by late in the weekend.

&&

.MARINE...
As of 245 PM EDT Wednesday...

Rather light onshore winds (speeds mainly BLO 10 kt) this
evening become S tonight then increase to up to 15 kt Thu. Ahead
of a cold front Thu...SSW winds will avg 10-20 kt. The period to
watch for psbl SCAs will be post cold front Fri night into Sat
as NNE winds avg 15-25 kt. Hi pres slides into/across the local
waters Sat night then offshore Sun resulting in lowering winds
becoming SSE.

Seas 1-2 ft through Thu then 2-4 ft Thu night into Sat (maybe 5
ft over the srn ocean waters by late Fri night/Sat morning due
to the increased NNE winds). Waves 1-2 ft through Thu...then
mainly 2-3 ft Thu night into Sat (maybe 4 ft late Fri night/Sat
morning on the Ches Bay).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...RMM
SHORT TERM...MPR
LONG TERM...LKB/MPR
AVIATION...RMM
MARINE...ALB/RMM/TMG
Hazardous weather outlook, Jul 28, 1:54 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
254 PM EDT Wed Jul 28 2021

MDZ021>025-VAZ048-060>062-064>069-075>086-089-090-093-095>100-
509>525-291900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Surry-James City-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
254 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening.
The main threats will be gusty winds, frequent lightning and locally
heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ087-088-092-291900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-
Southampton-
254 PM EDT Wed Jul 28 2021

...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are possible this afternoon and evening.
The main threats will be gusty winds, frequent lightning and locally
heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 28, 12:59 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     MARINE TSTM WIND 4 S RALEIGH TERRACE     36.95N 76.38W
07/28/2021  E46 MPH          ANZ638             VA   BUOY

            MIDDLE GROUND LIGHT.

&&

JO
Local storm report, Jul 28, 1:17 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     BEACONSDALE             37.07N 76.47W
07/28/2021                   CITY OF NEWPORT NEWVA   911 CALL CENTER

            TREES DOWN WINSTON RD AND FERGUSON RD.

&&

JO
Local storm report, Jul 28, 1:22 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
222 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 ESE CHUCKATUCK        36.85N 76.55W
07/28/2021                   CITY OF SUFFOLK    VA   911 CALL CENTER

            TREES DOWN ALONG KINGS HIGHWAY. LOTS OF
            DEBRIS IN THE ROAD FROM HIGH WIND.

&&

JO
Special weather statement, Jul 28, 1:31 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
231 PM EDT Wed Jul 28 2021

NCZ015>017-032-281930-
Pasquotank-Camden-Perquimans-Western Currituck-
231 PM EDT Wed Jul 28 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL CAMDEN... PASQUOTANK
AND SOUTHEASTERN PERQUIMANS COUNTIES...

At 230 PM EDT, thunderstorms were developing along a sea breeze and
were clustered near Nixonton, or near Elizabeth City State
University. the storms were moving very little.

Wind gusts in excess of 30 mph...pea size hail and rainfall amounts
of 1 to 2 inches are possible with these storms.

Locations impacted include...
Elizabeth City, Camden, Elizabeth City State University, South Mills,
Weeksville, Indiantown, Morgans Corner, Nixonton, Whitehall Shores,
Shiloh, Pasquotank, Bob White Fork, Horseshoe, Pierceville, Glen
Cove, Gregory, Jacocks, Spences Corner, Lambs Corner and Harvey
Point.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina.

LAT...LON 3647 7642 3643 7607 3615 7602 3615 7606
      3614 7607 3613 7610 3614 7610 3613 7613
      3613 7616 3612 7618 3610 7626 3611 7627
      3610 7629 3609 7632
TIME...MOT...LOC 1830Z 214DEG 2KT 3624 7625

ALB
Special weather statement, Jul 28, 1:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
253 PM EDT Wed Jul 28 2021

VAZ097-098-281945-
Chesapeake-Virginia Beach-
253 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT THE CENTRAL CITY OF VIRGINIA
BEACH...

At 253 PM EDT, a strong thunderstorm was located over Princess Anne,
or near Virginia Beach. the storm is nearly stationary.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Virginia Beach, Chesapeake, Fentress, Princess Anne, Rudee Heights,
Mount Pleasant, Princess Anne Plaza, Sigma, Sandbridge Beach, Oceana
NAS, Macons Corner, Pungo, Oceana, North Virginia Beach, Dam Neck,
Gallups Corner and London Bridge.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3670 7620 3684 7615 3694 7594 3690 7594
      3685 7593 3677 7591 3662 7584
TIME...MOT...LOC 1853Z 292DEG 3KT 3676 7609

Poche
Special weather statement, Jul 28, 1:56 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
256 PM EDT Wed Jul 28 2021

VAZ088-281930-
Sussex-
256 PM EDT Wed Jul 28 2021

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL SUSSEX
COUNTY...

At 256 PM EDT, a thunderstorm with heavy rain was located over
Sussex, or 13 miles southwest of Waverly, moving south at 10 mph.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Sussex and Booker.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3700 7736 3699 7724 3685 7724 3685 7738
TIME...MOT...LOC 1856Z 002DEG 9KT 3693 7730

05

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perquimans

When
July 28, 2:50 PM EST
Where
Perquimans County, 0.89 mi SW of Hertford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
36.170, -76.480

Large tree limbs were downed on Route 17 South, south of Ballahack Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975460.